alexa Clostridium botulinum: an increasing complication of heroin misuse.
Dermatology

Dermatology

Journal of Clinical & Experimental Dermatology Research

Author(s): Cooper JG, Spilke CE, Denton M, Jamieson S, Cooper JG, Spilke CE, Denton M, Jamieson S

Abstract Share this page

Abstract Wound botulism is a rare infectious disease due to neurotoxin release from the anaerobic, spore-forming bacterium Clostridium botulinum that is becoming an ever more frequent complication of parenteral drug abuse in the Western world. Before the year 2000, no such cases had been reported in the UK and Ireland, but since then the number of proven and suspected cases of wound botulism occurring in parenteral drug users has increased markedly. The diagnosis is often difficult, based on a high degree of clinical suspicion and if not considered in the initial differential diagnosis, then considerable delays in treatment may result. This is the case report of a male heroin user who presented three times to an Emergency Department in the UK before a diagnosis of wound botulism was made and treatment commenced. It is important that emergency clinicians are aware of the possibility of wound botulism in parenteral drug users that present with unusual neurological or respiratory symptomatology.
This article was published in Eur J Emerg Med and referenced in Journal of Clinical & Experimental Dermatology Research

Relevant Expert PPTs

Recommended Conferences

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords